Nursing Case Study

Respiratory Case Study:
Scenario: BF, a 31 year-old man who lives in a small mountain town in West Virginia, is highly allergic to dust and pollen and has a history of mild asthma. BF’s wife drove him to the emergency room when his wheezing was unresponsive to his fluticasone/salmeterol (Advair) inhaler, he was unable to lie down, and he began to use accessory muscles to breathe. BF is immediately started on 4L of oxygen by nasal cannula and intravenous (IV) D5W at 75 mL/hr. A set of arterial blood gases (ABG) is sent to the laboratory. BF appears anxious and says that he is short of breath.
Chart:
Vital signs:
BP 152/84
Pulse 124 bpm
Resp rate 42 breaths/min
Temp 100.® F
Discussion topics:

  1. What is the rationale for immediately starting BF on oxygen?
  2. Keeping in mind BF’s health history and presenting complaints, what are the most important areas you need to evaluate during your physical assessment?

Chart:
ABGs
pH 7.31
Paco2 48
HCO3 26
Pao2 55
Chart:
Medication Orders:
Albuterol 2.5mg plus ipratropium 250 mcg nebulizer treatment stat
Albuterol (Ventolin) inhaler 2 puffs po q4hrs
Metaproterenol sulfate (Alupent) 0.4% nebulizer treatment q3hrs
Fluticasone (Flovent HFA) MDI: 220 mcg, 1 puff twice daily

  1. What is the rationale for the albuterol 2.5 mg plus ipratropium 250 mcg nebulizer treatment STAT (immediately)?
  2. Indicate the drug classification and expected outcome BF should experience with using metaproterenol sulfate (Alupent) and Fluticasone (Flovent).

You assess BF and find that he has diminished lung sounds with inspiratory and expiratory wheezing in all lung fields with a nonproductive cough and accessory muscle use. His skin is pale, warm, and dry. The electrocardiogram shows sinus tachycardia without ectopy. He is alert and oriented x4 spheres. He appears anxious and is sitting upright, leaning over the bedside table, and continuing to complain of shortness of breath.

Save your time - order a paper!

Get your paper written from scratch within the tight deadline. Our service is a reliable solution to all your troubles. Place an order on any task and we will take care of it. You won’t have to worry about the quality and deadlines

Order Paper Now
  1. What is your primary nursing goal at this time?
  2. You will need to monitor BF closely for the next few hours. What is the most serious complication to anticipate?
  3. Identify four signs and symptoms of this complication you will assess for in BF.
  4. When combination inhalation aerosols are prescribed without specific instructions for the sequence of administration, you need to be aware of the recommendations for safe drug administration. Describe the correct sequence for administering BF’s treatments.
  5. What are your responsibilities for administering aerosol therapy?

After several hours and aerosol treatments, BF’s wheezing and dyspnea resolve, and he is able to expectorate his secretions. The provider discusses BF’s asthma management with him; BF says he has had several asthma attacks over the last few weeks. The provider discharges BF with a prescription for oral steroid “burst” (prednisone 40 mg/day X 5 days), fluticasone/salmeterol (Advair HFA 230/21) two inhalations every morning and evening, albuterol (Proventil) metered-dose inhaler (MDI) two puffs q6h as needed (prn) with spacer, and montelukast (Singulair) 10 mg daily each evening. He instructs BF to call the pulmonary clinic for follow-up with a pulmonary specialist.

  1. What is the rationale for BF being on the oral steroid burst?
  2. How does montelukast (Singulair) differ from other asthma medications?

BF state that h had taken his Advair that morning, then again when he started to feel short of breath. He states, “It did not help,” and wants to know why he has to remain on it. Is fluticasone/salmeterol (Advair) appropriate for use during an acute asthma attack? Explain.

  1. Based on this information, what specific issue do you need to address in discharge teaching with BF?

You ask BF to demonstrate the use of his MDI. He vigorously shakes the canister, holds the aerosolizer at an angle (pointing toward his cheek) in front of his mouth, and squeezes the canister as he takes a quick, deep breath.

  1. What common mistakes has BF made when using the inhaler?
  2. You review the proper use of an MDI with BF and possible side effects he may experience, including hoarseness, dry mouth, white spots in the oral cavity, coughing, and headaches. What actions can you teach him to prevent or diminish the incidence of these effects? Select all that apply:
    1. Decrease his fluid intake
    2. Use a spacer on the inhaler
    3. Use the inhaler only as prescribed
    4. Rinse out his mouth immediately after using the inhaler
    5. Clean the spacer in the dishwasher on “hot cycle with heated dry” daily